I got Botox under my eyes in March and it created horrible under eye bags. What can I do? (Photo)

Doctor Answers 13

Under Eye Swelling

If swelling develops under the eyes within a week or two after Botox in that region, this could be a condition called Blepharedema.  This is a temporary swelling brought out by Botox relaxing the natural muscle pump that normally drains our lymph system around the eyes.  It normally clears back to the normal state in a few weeks up to 2-4 months.  Avoid Botox in the under eye area in the future and/or seek an experienced treatment provider.

There are other causes of under eye swelling so consider seeing a Dermatology specialist to rule out other causes if not from Botox.


Victoria Dermatologic Surgeon
4.3 out of 5 stars 3 reviews

Is it Botox or Filler causing these lower eyelid "bags"

Dear stephginger:

So sorry for your troubles! Thanks for sharing your photos.

Botox is a injectable muscle relaxer which may weaken the lower eyelid muscle (orbicularis oculi) which closes the eye and holds back the 3 fat bag compartments. The average time of duration is 3 months. The fullness noted on your photos is not in the fat bag location.  I suspect this fullness is not due to Botox and is due to a filler.

If a hyaluronic acid (HA) filler where injected, the duration maybe 6 to 12 months or longer. 
Please consider the following:
  1. Obtain a copy of your procedure notes from the injecting individual
  2. Obtain another opinion from a well experienced Board Certified Plastic Surgeon, Oculoplastics Surgeon or ENT Facial Surgeon
  3. Use of an enzyme called hyaluronidase (if in fact, an HA was used); you may need more than one session
  4. Re-evaluate your options regarding hollowing and skin laxity for which you obtained care for in the first place
    1. deeper filler injection
    2. lower eyelid blepharoplasty with or without full or partical mid-face lift
  5. If this is not an HA, more expanded discussion with your 2nd opinion surgeon regarding your options.
I hope this is helpful! All the best!



Dean P. Kane, MD, FACS
Baltimore Plastic Surgeon
4.8 out of 5 stars 70 reviews

Either too much Botox or something else injected to cause eye bags

Thanks for your question and sorry that you are having these concerns. I always recommend patients have their toxin injections given in the offices of board-certified dermatologists or plastic surgeons. We have the most experience with the anatomy in the area and also understand the use of these products better than most others. It appears there may have been too much toxin given, which is a shame but will go away in 3-4 months. If there is something else that was injected, that would be important to know too. Find the right provider who can walk you through the process and what the best steps are to minimize this.

Michael Gold, MD
Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

Botox and bags under the eyes

Thank you for your question and for sharing your photos. You may have had too much Botox under the eyes, thereby causing too much relaxation of the muscle, and allowing the fat pads underneath the eyes to push out against less resistance. This should wear off. Depending on the dose, it may take more than three months.

Botox or Filler Causing under eye "bags"

It is difficult to tell from the photo if you had Botox or Fillers or a combination of both that created these "bags".  Botox should not be injected into this area.  Please consult a board certified dermatologist to see if there is any filler present so that it can be reversed.  I hope that you get better soon.

Lower eyelid edema post Botox

Thank you for your excellent photos. In some people the use of Botox in the lateral orbicularis and the inferior orbicularis weakens the muscle pump and eyelid swelling in the result.
Massage can be helpful and sleeping with your head elevated on a couple of pillows also. 
It seems to take several weeks to settle . You may wish to either avoid Botox injections in this area in the future or consider a greatly reduced dose as you are obviously more sensitive here to its effects.

Jean Carruthers, MD
Vancouver Oculoplastic Surgeon

Botox or Filler?

Most likely you had filler injected under the eyes to your tear trough - not Botox.  Sometimes, if the filler is injected too superficially or if a thicker product is used, you can develop chronic edema around the injection site.  You have two options - wait for your body to break down the filler or return to your doctor to have the product dissolved with an enzyme injection.  Make sure you always know which product you have injected - name, location, and date.  This will help you greatly in the future.  Check out this article I recently published with some colleagues at Johns Hopkins about swelling that persists after filler injections around the eyes.  Good luck!

Samuel Baharestani, MD
Long Island Oculoplastic Surgeon
4.8 out of 5 stars 24 reviews

I got Botox under my eyes in March and it created horrible under eye bags. What can I do

Thank you for your question. Botox is not injected under the eyelids and would not cause the "eye bags".  Make an appointment with ypur Injector to see exactly what you had injected. You may of had a filler which is commonly injected along the lower eyelids and can be reversed.  Best Wishes

Botox Causing Eye Bags

This is a common complication/risk, I suggest venus legacy treatments and/or fraxel or Clear + Brilliant to help this resolve. It will take a few months if you do nothing.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Under Eye Bags After Botox?

Under eye bags following botox is very rare.  The botox can weaken the orbicularis eyelid muscle under the eyes, which can act as a sling to "hold" back orbital fat and help "pump" the fluid around the eyes through the lymphatics.  It would be very rare for this to occur, but I have seen it, but have never seen it persist beyond a few months when the botox-effect wears off.  Injectable fillers more commonly cause under eyelid swelling, and can be improved with hyaluronidase enzyme if it was a hyaluronic acid filler (Restylane, Perlane, Juvederm, Belotero etc.).  I would return to the injector to find out exactly what was injected to see what can be done.  Best regards.

John R. Burroughs, MD
Colorado Springs Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.